Tell us about your experiences with weight management. Take our survey!

caret icon Back to all discussions

Detoxing from Topamax - any advice?

Hi there,
I've been on Topamax for a decade, and it's done well to (mostly) keep my migraines at bay. I have suffered from Hemiplegic migraines since I was 12 and I went on Topamax at the age of 30 (After trying a lot of other medications).

I get breakthrough migraines about once every 6 weeks, and most days I have a headache (which my neurologist calls a "suppressed" migraine or low level migraine) but I manage fine.

I have really had enough of the brain fog side effect of Topamax and feel like it's time to come off.

In preparation, I've gone onto as many natural supplements as I can:

Magnesium
Flaxseeds
Vitamin B
CoEnzyme Q10

I am very slowly reducing the dosage - I've only just started - it will take me about 8 or 9 weeks, maybe longer.

I am nervous, but looking forward to not being on Topamax anymore. And at this time, I have not got another medication lined up - my desire is to have a break from the drugs! But.... I will see how I go!

If there is anyone who has detoxed from Topamax, any/ all advice would be welcome! Thanks!

  1. Thanks for posting. From what it sounds like you are undertaking this step with the guidance of your healthcare provider to ensure a safe and smooth transition. Hoping this is the case. It's very important to monitor for complications. Adjusting medication can be challenging, but finding the right balance is crucial for well-being. I hope this change brings you relief and improved health, especially from the brain fog which seems to be a big issue for you. I certainly hope this is a positive step and your migraines continue to be managed well. Thanks for sharing your plans for detox of Topomax - wishing you well. Rebecca (team member)

    1. Hi
      Thank you so much for sharing your question and experience with us. Living with long term migraine can be frustrating and exhausting - we get it and are here for you! I'm sure others will be along to share their experiences with you. In the meantime I'll share mine!
      When we taper of a medication it's always a good idea to be supervised by our healthcare provider. When I tapered off Topamax I did it slowly - 25 mg per week. How are you doing your taper?
      I've not read much about "getting prepared" to taper off a migraine prevention medication. Would you mind sharing more about this?
      Some of the potential side effects of Topamax can be pretty debilitating. I didn't experience much brain fog, but did have others I wasn't fond of and to make things worse - it wasn't doing much to help prevent migraine attacks. There seems to be two schools of thought regarding Topamax - people love it or hate it!
      Living with hemiplegic migraine (a rare form of migraine disease) can be a challenge to manage. We have information on this here if you haven't seen it already; https://migraine.com/living-migraine/hemiplegic-awareness
      I look forward to hearing more about this and am sending all the good vibes your way, Nancy Harris Bonk, Patient Leader/Moderator (Migraine.com Team)

      1. Hi, ! Just checking in! How's it going this week? Any side effects or problems?

        I pulled this video for you about taking a medication break -- maybe you'll relate: https://migraine.com/video/restart-treatment-plan

        Following your journey with interest and wishing the very best for you! Keep us posted. -Melissa, team member

        Please read our rules before posting.